Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 30, NWS Memphis, TN

March 1, 20175 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Mar 1, 2017, 5:24 AM CST for 5 counties in Tennessee. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 5:24 AM CST (11:24 UTC)
Expired
Mar 1, 2017, 6:15 AM CST
In force
51 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Benton County, TN, Carroll County, TN, Decatur County, TN, Henderson County, TN, Henry County, TN

The radar

The Ft Campbell radar (KHPX), 107 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 5:40 AM CSTTSTM WND DMGHuntingdon, TNLARGE TREE BLOWN ONTO HOME IN HUNGTINGON.
Mar 1, 5:44 AM CSTTSTM WND DMGE Paris, TNNUMEROUS TREES AND POWERLINES DOWN ACROSS HENRY COUNTY. ESTIMATED 70 MPH GUSTS WITH THESE STORMS.
Mar 1, 5:55 AM CSTTSTM WND DMGCamden, TNLARGE TREE UPROOTED. TIME ESTIMATED BASED ON RADAR.
Mar 1, 6:06 AM CSTTSTM WND DMGParis, TNNUMEROUS TREES AND POWER LINES DOWN IN THE AREA. WINDS WERE ESTIMATED AT 70 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 8:29 PM CSTTornado WatchSPC12 hr
Mar 1, 3:03 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 411 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
411 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

401 
WUUS54 KMEG 011124
SVRMEG
TNC005-017-039-077-079-011215-
/O.NEW.KMEG.SV.W.0030.170301T1124Z-170301T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
524 AM CST WED MAR 1 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Henderson County in western Tennessee...
  Benton County in western Tennessee...
  Carroll County in western Tennessee...
  Henry County in western Tennessee...
  Northern Decatur County in western Tennessee...

* Until 615 AM CST

* At 524 AM CST, severe thunderstorms were located along a line
  extending from near Palmersville to near Milan to near Hillville,
  moving east at 65 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Paris, Lexington, McKenzie, Huntingdon, Camden, Natchez Trace State
  Park, Natchez Trace State Forest, Paris Landing State Park,
  Parsons, Bruceton, Cottage Grove, Blue Goose, Vale, Bargerton,
  Wildersville, Springville, Routon, Parkers Crossroads, Darden and
  Hollow Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a storm shelter or
small interior room.

For your protection move to an interior room on the lowest floor of a
building.

These storms are producing destructive winds. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows! 

&&

A tornado watch remains in effect until 800 AM CST for western and
west Tennessee.

LAT...LON 3613 8792 3605 8799 3598 8802 3594 8801
      3594 8793 3578 8798 3572 8803 3566 8802
      3558 8861 3579 8860 3584 8856 3650 8850
      3650 8806 3644 8806 3631 8796 3622 8795
      3617 8792
TIME...MOT...LOC 1124Z 276DEG 55KT 3649 8862 3590 8866 3540 8912 

HAIL...<.75IN
WIND...70MPH
 
$$
1 follow-up statement
461 
WWUS54 KMEG 011210
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
610 AM CST WED MAR 1 2017

TNC005-017-039-077-079-011220-
/O.EXP.KMEG.SV.W.0030.000000T0000Z-170301T1215Z/
Henderson TN-Benton TN-Carroll TN-Henry TN-Decatur TN-
610 AM CST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR HENDERSON...BENTON...
CARROLL...HENRY AND NORTHERN DECATUR COUNTIES WILL EXPIRE AT 615 AM
CST...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with these thunderstorms.

A tornado watch remains in effect until 800 AM CST for western and
west Tennessee.

LAT...LON 3613 8792 3605 8799 3598 8802 3594 8801
      3594 8793 3578 8798 3572 8803 3566 8802
      3558 8861 3579 8860 3584 8856 3650 8850
      3650 8806 3644 8806 3631 8796 3622 8795
      3617 8792
TIME...MOT...LOC 1210Z 270DEG 55KT 3642 8778 3583 8782 3533 8828 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 5:21 AM CST, 3 minutes earlier.

Area forecast discussion, Mar 1, 5:21 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
521 AM CST Wed Mar 1 2017

.UPDATE...
Updated to include the 12z aviation discussion.

&&

.PREV DISCUSSION... /issued 241 AM CST Wed Mar 1 2017/

DISCUSSION...

Skies are cloudy across the forecast area early this morning with
temperatures ranging from the upper 60s to lower 70s. A cold front
currently extends from northeast Illinois through northwest
Arkansas and into central Texas. Some areas of thunderstorms have
developed ahead of the front with some thunderstorms currently
over north central into western Arkansas. Some of these
thunderstorms have been severe and a new Tornado Watch which
should cover most of the forecast area should be issued before 4
AM. As the cold front moves east today thunderstorms will move
through the forecast area. Damaging winds and large hail will be
the main threats but tornadoes are also possible. Most of the
thunderstorms should be out of the forecast area by this
afternoon. Temperatures will remain on the warm side today with
highs from the upper 60s to mid 70s.

The cold front will be east of the region tonight with high
pressure moving into the central plains. Cooler and drier air will
move into region with lows Thursday morning in the mid to upper
30s. Thursday will be a sunny day as the surface high settles into
Oklahoma. Temperatures will be close to normal levels with highs
in the upper 50s to lower 60s. The surface high will be close to
the forecast area Thursday night which will allow temperatures to
drop a little lower than tonight. Lows Friday morning will be in
the low to mid 30s. Friday will be the coolest day of the forecast
period as the high remains just west of the area. Highs on Friday
will be in the low to mid 50s.

By Friday night, the surface high will be east of the region which
will allow winds to shift to the south. This will bring milder air
back into the region so temperatures will not be as chilly
Saturday morning. The warming trend will continue for much of the
weekend as temperatures return to above normal levels. Moisture
will start to return to southern sections of the forecast area by
Sunday with some isolated showers possible.

The chance of rain will increase some on Sunday night as another
cold front will move into the plains. This cold front will move
quickly into Arkansas by Monday morning and through the forecast
area Monday night. This will mean showers and thunderstorms are
expected to develop ahead of the front and move through the region
both Monday and Monday night. The cold front should be just south
of the forecast area on Tuesday with some additional thunderstorms
possible. Temperatures should remain above normal for Monday and
Tuesday.

ARS

&&

.AVIATION...
A line of severe thunderstorms will continue to move quickly east
across the CWA this morning. Gusty winds will accompany this line
of storms, although there has been a downward trend in its
intensity over the past hour or so. Still, gusts exceeding 50 kts
are possible for a brief period. Low ceilings and visibility will
also accompany these storms. These aviation hazards are handled in
TEMPO groups. West winds of 15-25 kts will continue through this
afternoon in the wake of the cold front, gradually diminishing
around 00z. Occasional MVFR ceilings are expected through around
midday, with VFR conditions thereafter.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Mar 1, 3:14 AM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
314 AM CST Wed Mar 1 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
314 AM CST Wed Mar 1 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is an enhanced risk for severe thunderstorms this morning
across all of west Tennessee and for much of north Mississippi. A
slight risk for severe thunderstorms will exist for the remainder
of the Mid-South. The primary severe weather threats will include
damaging winds and large hail although a few tornadoes are
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

North Mississippi and west Tennessee will likely experience
elevated levels of wild fire danger Thursday and Friday, due to
low relative humidity levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this morning.

In the hours before

Local storm report, Mar 1, 4:43 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
443 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 AM     TSTM WND GST     BLYTHEVILLE             35.93N 89.92W
03/01/2017  M63 MPH          MISSISSIPPI        AR   ASOS

            WIND GUST MEASURED AT BLYTHEVILLE AIRPORT

&&

ARS
Local storm report, Mar 1, 4:53 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
453 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     TSTM WND DMG     RAVENDEN                36.24N 91.25W
03/01/2017                   LAWRENCE           AR   PUBLIC

            ROOF BLOWN OFF OF A HOME IN RAVENDEN

&&

ARS
Local storm report, Mar 1, 4:58 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
458 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     TSTM WND DMG     MONETTE                 35.89N 90.34W
03/01/2017                   CRAIGHEAD          AR   EMERGENCY MNGR

            A TIN ROOF WAS BLOWN OFF OF A VACANT BUILDING. A HOME
            LOST SHINGLES ON THEIR ROOF.

&&

ARS
Local storm report, Mar 1, 5:06 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
506 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND DMG     TYRONZA                 35.49N 90.36W
03/01/2017                   POINSETT           AR   EMERGENCY MNGR

            A LARGE TREE FELL ON A MOBILE HOME TRAPPING A PERSON.

&&

ARS
Local storm report, Mar 1, 5:08 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
508 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     TSTM WND DMG     RIDGELY                 36.26N 89.48W
03/01/2017                   LAKE               TN   PUBLIC

            SEVERAL LARGE TREE LIMBS DOWN. NICKEL SIZE HAIL.

&&

ARS
Local storm report, Mar 1, 5:13 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
513 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     TSTM WND DMG     FINLEY                  36.03N 89.48W
03/01/2017                   DYER               TN   LAW ENFORCEMENT

            SOME POWER LINES WERE BLOWN DOWN AND ELECTRIC POLES WERE
            SNAPPED.

&&

ARS

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 10:17 PM CSTSevere Thunderstorm WarningMEGObion, Weakley28 min
Feb 28, 10:22 PM CSTTornado WarningMEGObion, Weakley23 min
Mar 1, 4:24 AM CSTTornado WarningMEGDyer, Lauderdale, Tipton51 min
Mar 1, 4:36 AM CSTSevere Thunderstorm WarningMEGLake, Obion39 min
Mar 1, 4:41 AM CSTSevere Thunderstorm WarningMEGShelby34 min
Mar 1, 4:43 AM CSTTornado WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Tipton47 min
Mar 1, 5:07 AM CSTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Haywood, Madison, Weakley38 min
Mar 1, 6:42 AM CSTSpecial Weather StatementMEGFayette33 min
Mar 1, 6:53 AM CSTSevere Thunderstorm WarningMEGFayette, Hardeman34 min
Mar 1, 6:54 AM CSTSevere Thunderstorm WarningMEGShelby22 min
Mar 1, 7:11 AM CSTSevere Thunderstorm WarningMEGFayette, Haywood, Tipton14 min
Mar 1, 7:20 AM CSTSevere Thunderstorm WarningMEGChester, McNairy28 min
Mar 1, 8:47 AM CSTSpecial Weather StatementMEGFayette13 min
Mar 1, 9:21 AM CSTSpecial Weather StatementMEGHardin24 min
Mar 1, 10:10 AM CSTSevere Thunderstorm WarningMEGHardin35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.